A linear domain decomposition method for partially saturated flow in porous media

David Seus, Koondanibha Mitra, Iuliu Sorin Pop, Florin Adrian Radu, Christian Rohde

Research output: Contribution to journalArticleAcademicpeer-review

17 Citations (Scopus)
14 Downloads (Pure)

Abstract

The Richards equation is a nonlinear parabolic equation that is commonly used for modelling saturated/unsaturated flow in porous media. We assume that the medium occupies a bounded Lipschitz domain partitioned into two disjoint subdomains separated by a fixed interface Γ. This leads to two problems defined on the subdomains which are coupled through conditions expressing flux and pressure continuity at Γ. After an Euler implicit discretisation of the resulting nonlinear subproblems, a linear iterative (L-type) domain decomposition scheme is proposed. The convergence of the scheme is proved rigorously. In the last part we present numerical results that are in line with the theoretical finding, in particular the convergence of the scheme under mild restrictions on the time step size. We further compare the scheme to other approaches not making use of a domain decomposition. Namely, we compare to a Newton and a Picard scheme. We show that the proposed scheme is more stable than the Newton scheme while remaining comparable in computational time, even if no parallelisation is being adopted. After presenting a parametric study that can be used to optimise the proposed scheme, we briefly discuss the effect of parallelisation and give an example of a four-domain implementation.

Original languageEnglish
Pages (from-to)331-355
Number of pages25
JournalComputer Methods in Applied Mechanics and Engineering
Volume333
DOIs
Publication statusPublished - 1 May 2018

Keywords

  • Domain decomposition
  • L-scheme linearisation
  • Richards equation

Fingerprint Dive into the research topics of 'A linear domain decomposition method for partially saturated flow in porous media'. Together they form a unique fingerprint.

Cite this